Management options to treat gastrointestinal bleeding in patients supported on rotary left ventricular assist devices: A single-center experience
Hayes, H. M., Dembo, L. G., Larbalestier, R., & O'Driscoll, G. (2010). Management options to treat gastrointestinal bleeding in patients supported on rotary left ventricular assist devices: A single-center experience. Artificial Organs, 34(9), 703-706. doi:10.1111/j.1525-1594.2010.01084.x
Gastrointestinal (GI) bleeding in ventricular assist devices (VADs) has been reported with rotary devices. The pathophysiological mechanisms and treatments are in evolution. We performed a retrospective review of GI bleeding episodes for all VADs implanted at our institution. Five male patients experienced GI bleeding—age 63.6 ± 3.64 years. VAD type VentrAssist n = 1, Jarvik 2000 n = 2, and HeartWare n = 2. All patients were anticoagulated as per protocol with antiplatelet agents (aspirin and/or clopidogrel bisulfate [Plavix] and warfarin (therapeutic international normalized ratio 2.0–3.5). There was no prior history of gastric bleeding in this group. Ten episodes of bleeding requiring blood transfusion occurred in five patients. Some patients had multiple episodes (1 × 5, 1 × 2, 3 × 1). The events occurred at varying times post-VAD implantation (days 14, 21, 26, 107, 152, 189, 476, 582, 669, and 839). Octreotide (a long-acting somatostatin analogue that reduces splanchnic arterial and portal blood flow) was administered subcutaneously or intravenously. Three patients received infusions of adrenaline at 1 µg/min to enhance pulsatility. Anticoagulation was interrupted during bleeding episodes but successfully introduced post bleeding event. GI bleeding is a significant complication of VAD therapy. In this article, we discuss diagnosis and management options.
Because of technological improvements, increasingly, rotary ventricular assist devices (VADs) are implanted for heart failure treatment. The flow characteristics of these devices are different from first-generation VADs, and many patients have low pulsatility. Thromboembolic complications have been reported with all VADs, but recently there have been reports on gastrointestinal (GI) bleeding associated with rotary VADs. Crow et al. (1) have reported that GI bleeding is 10 times more frequent in patients supported with a variety of continuous flow pumps when compared with pulsatile pumps, and this rate of bleeding is much higher than that seen in patients with mechanical valves and similar levels of anticoagulation.
We report on our experience of GI bleeding in patients supported on left VADs (LVADs).
peer-reviewed, left ventricular assist device, gastrointestinal bleeding, anticoagulation, treatment